×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Dimenhydrinate Overdose

Last updated March 5, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Dimenhydrinate Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Dimenhydrinate Overdose?

  • Dimenhydrinate is used as an anti-histamine and anticholinergic drug, meaning it is used to treat allergies and calm the nervous system respectively. In general, the medicine is used to treat nausea, pain, vomiting, reduce nervousness, motion sickness, etc.
  • Dimenhydrinate Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • It is sold as Calm-X, Dimetabs, Dramamine, Gravol, Hydrate Bullet, Marmine, Nico-Vert, and Triptone among others
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Dimenhydrinate Overdose may be also referred to variously as the following:

  • Dimetabs Overdose
  • Dramamine Overdose

What are the Causes of Dimenhydrinate Overdose?

  • Dimenhydrinate Overdose is caused by the intake of dimenhydrinate containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Dimenhydrinate Overdose?

The signs and symptoms of Dimenhydrinate Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the nervous system, vascular system, urinary system, and ENT may be affected.

The signs and symptoms of Dimenhydrinate Overdose may include:

  • Urinary difficulties
  • Increased heart-rate
  • Low blood pressure causing lethargy
  • Sleepiness
  • Dizziness, confusion, and increased nervousness
  • Delirium, being over-excited
  • Skin appears dry; the mouth and eye may also be severely dry
  • Depression
  • Ringing in the ears
  • Vision abnormalities including blurred vision and dilated pupils
  • Shaking or tremors; seizures
  • Coma

How is First Aid administered for Dimenhydrinate Overdose?

First Aid tips for Dimenhydrinate Overdose:

  • If the individual with Dimenhydrinate Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Administer suitable medication to counter effects of the compound
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Medically manage symptoms, such as abnormal heart rate, breathing difficulty, and seizures
  • Provide breathing support, if necessary
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Dimenhydrinate Overdose?

First aid for Dimenhydrinate Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Dimenhydrinate Overdose?

  • The prognosis of Dimenhydrinate Overdose is dependent on the amount of drug consumed, time between overdose and treatment, as well as general health status of the patient
  • If the individual can recover from the symptoms within a period of 24 hours, with adequate medication and support, the outcome is generally good
  • In case of complications including pneumonia, unconsciousness, or coma, it may considerably worsen the outcome. Damage to the brain may become irreversible, if timely oxygen therapy is not administered. In children, such complications may be more severe
  • In rare cases, deaths have been reported from overdose of dimenhydrinate medications

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Dimenhydrinate Overdose be Prevented?

Dimenhydrinate Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with dimenhydrinate
  • Talking to your healthcare provider, if recommended dose of dimenhydrinate does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with dimenhydrinate
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 27, 2017
Last updated: March 5, 2018